Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 5:23 AM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 67 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 5:23 AM CDT (10:23 UTC)
- Expired
- Jun 29, 2018, 6:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:40 AM CDT | TSTM WND DMG | 10 Nw Bemidji, MN | NUMEROUS TREES DOWN 10 MILES NORTHWEST OF BEMIDJI. REPORTED BY EMERGENCY MANAGER. |
| Jun 29, 5:42 AM CDT | TSTM WND DMG | 8 N Bemidji, MN | SEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER. TIME ESTIMATED BY RADAR. |
| Jun 29, 5:42 AM CDT | NON-TSTM WND DMG | 8 N Bemidji, MN | SEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER. |
| Jun 29, 5:42 AM CDT | NON-TSTM WND DMG | 8 N Bemidji, MN | SEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER. TIME ESTIMATED BY RADAR. |
| Jun 29, 5:48 AM CDT | TSTM WND GST 66 | Red Lake, MN | PUBLIC WEATHER BUG STATION. |
| Jun 29, 5:50 AM CDT | TSTM WND DMG | 3 N Bemidji, MN | DECK BOXES AND FURNITURE BLOWN OFF DECK. 2.01 INCHES OF RAIN. REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED ON RADAR. |
| Jun 29, 5:54 AM CDT | TSTM WND DMG | 5 Wsw Shooks, MN | REPORTS OF DOZENS OF TREES DOWN ACROSS HIGHWAY 72 IN SEVERAL LOCATIONS BETWEEN KELLIHER AND BLACKDUCK. POWER LINES ARE DOWN. TIME BASED ON RADAR. |
| Jun 29, 5:58 AM CDT | TSTM WND DMG | 1 Nnw Kelliher, MN | OVERTURNED AIRCRAFT NORTHWEST OF KELLIHER AT THE AIRPORT. OVERTURNED AIRCRAFT IN THE MIDDLE OF HIGHWAY 72. TIME BASED ON RADAR. |
| Jun 29, 6:00 AM CDT | TSTM WND DMG | 2 S Kelliher, MN | EXTENSIVE TREE DAMAGE THROUGHOUT THE AREA. REPORTED BY EMERGENCY MANAGER. |
| Jun 29, 6:18 AM CDT | TSTM WND DMG | Blackduck, MN | MULTIPLE TREES ON HIGHWAY 72 BETWEEN BLACKDUCK AND KELLIHER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
677
WUUS53 KFGF 291023
SVRFGF
MNC007-029-291130-
/O.NEW.KFGF.SV.W.0082.180629T1023Z-180629T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
523 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Beltrami County in north central Minnesota...
Northeastern Clearwater County in northwestern Minnesota...
* Until 630 AM CDT.
* At 522 AM CDT, severe thunderstorms were located along a line
extending from Fourtown to 8 miles west of Little Rock to near
Upper Rice Lake, moving east at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Lower Red Lake, Thorhult and Shevlin around 525 AM CDT.
Little Rock, Solway and Debs around 530 AM CDT.
Red Lake, Island Lake in Beltrami County and Wilton around 535 AM
CDT.
Bemidji, Plantagenet Lake and Redby around 540 AM CDT.
Rosby, Lavinia and Lake Bemidji State Park around 545 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1022Z 270DEG 58KT 4827 9535 4783 9529 4745 9531
HAIL...1.00IN
WIND...70MPH
$$
Knutsvig4 follow-up statements
002
WWUS53 KFGF 291046
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
546 AM CDT FRI JUN 29 2018
MNC007-029-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-Clearwater MN-
546 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...
At 546 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Nebish to Bemidji, moving east
at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Hines around 550 AM CDT.
Blackduck and Otto around 555 AM CDT.
BIg Bog State Recreation Area, Funkley and Pennington around 600
AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1046Z 266DEG 62KT 4818 9483 4779 9472 4748 9489
HAIL...1.00IN
WIND...70MPH
$$
Knutsvig903
WWUS53 KFGF 291052
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
552 AM CDT FRI JUN 29 2018
MNC007-029-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-Clearwater MN-
552 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...
At 551 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Blackduck to Rosby, moving east
at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 548 AM...a 66 mph wind gust was
reported at Red Lake.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Blackduck and Otto around 555 AM CDT.
Waskish, BIg Bog State Recreation Area and Funkley around 600 AM
CDT.
Pennington around 605 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1051Z 265DEG 57KT 4812 9471 4774 9461 4742 9477
HAIL...1.00IN
WIND...70MPH
$$
Knutsvig017
WWUS53 KFGF 291100
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
600 AM CDT FRI JUN 29 2018
MNC029-291109-
/O.CAN.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Clearwater MN-
600 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARWATER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Minnesota.
LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
4741 9442
TIME...MOT...LOC 1059Z 265DEG 53KT 4814 9461 4776 9451 4744 9467
$$
MNC007-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-
600 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI COUNTY...
At 559 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Blackduck to near Town Of Cass
Lake, moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 548 AM...a wind gust of 66 mph was
reported at Red Lake.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Funkley and Shooks around 605 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
4741 9442
TIME...MOT...LOC 1059Z 265DEG 53KT 4814 9461 4776 9451 4744 9467
HAIL...1.00IN
WIND...70MPH
$$
Knutsvig316
WWUS53 KFGF 291120 RRA
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 AM CDT FRI JUN 29 2018
MNC007-291130-
/O.EXP.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-
620 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR BELTRAMI COUNTY WILL EXPIRE AT
630 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Minnesota.
LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
4741 9442
TIME...MOT...LOC 1120Z 270DEG 58KT 4814 9411 4776 9401 4744 9418
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 29, 3:24 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 324 AM CDT Fri Jun 29 2018 .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Fri Jun 29 2018 Convection timing and strength will be the main issues for the period. Ongoing MCS entering our western counties will continue to push eastward early this morning. Southeasterly winds have been feeding rich moisture with MU CAPE around 3000 J/kg into the complex. Effective deep layer bulk shear is in the 50-70 kt range. The complex has a history of producing 80 mph or greater winds, and there have been indications of some brief QLCS circulations. Bulk shear from 0-3km is out of the southwest, so any part of the line that starts bulging north or northeast will be prime for producing a brief spin up. Will also have to watch for enhanced convective activity along the warm front, which is stretched across the northern counties. See little reason for the thunderstorm complex to fizzle like the RAP shows, and think we will continue to have severe potential as it crosses the CWA. HRRR is doing a decent job depicting the line, but is too slow. The storms will continue to impact the western counties for the next hour or so, and will be nearing the Red River around 10Z or so, pushing off out of our MN counties a couple hours later. Tried to time the complex as it moves through, but will make some further adjustments to timing as it comes through. The main shortwave generating this thunderstorm complex will quickly lift off to north of the Great Lakes by this afternoon. Our region will remain under southwesterly flow aloft. There is the possibility of another weak shortwave moving through and providing some upper support for storms to redevelop. The warm front will be lifting north towards the Canadian border this morning, and a cold front will be entering the west by afternoon as the surface low moves into the Red River Valley. Highs will be near 90 in the southern counties, with low to mid 70s in the northwest behind the cold front. CAM models only have some weak showers and are not very impressive for redevelopment this afternoon. Will keep some broadbrushed 20-40 POPs, and refine later as we see how this morning convection plays out. Southwesterly flow aloft will continue into tonight, with the cold front pushing the rest of the way through and the surface low entering the MN arrowhead. Most of the models have some scattered post frontal precip, so kept our low POPs going for much of the area. Winds will keep us mixed and there will be plenty of lingering clouds, so have lows mainly in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 324 AM CDT Fri Jun 29 2018 Unsettled weather will continue through most of the long term. Temperatures will be a bit cooler with highs near or below the 80 mark behind the cold front over the weekend. Weak shortwaves will be embedded in the broad trough across the region, although timing and placement is pretty uncertain so will keep fairly low POPs that the blend gives us. The upper flow briefly becomes more zonal at the beginning of the work week, but then shifts back to the southwest. The GFS and ECMWF both have good signal for some sort of precipitation event Tuesday into Tuesday night. Upper ridging builds in strongly for mid-week, with Independence Day and the day afternoon looking pretty hot and some ridge riding thunderstorms not out of the question, especially in the north. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...Knutsvig
In the hours before
Local storm report, Jun 29, 4:20 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST 16 W GRAND FORKS 47.92N 97.42W
06/29/2018 M62 MPH Grand Forks ND ASOS
GRAND FORKS AFB ASOS MEASURED 62 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:29 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
06/29/2018 M62 MPH Polk MN PUBLIC
PUBLIC DAVIS WEATHER STATION REPORTED WIND GUST OF 62
MPH.
&&
AMOORELocal storm report, Jun 29, 4:50 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM TSTM WND GST 4 NE HENDRUM 47.30N 96.75W
06/29/2018 M70 MPH Norman MN MESONET
HENDRUM RWIS REPORTED 70 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 5:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG HILLSBORO 47.40N 97.06W
06/29/2018 TRAILL ND PUBLIC
SEVERAL TREES FELLED IN HILLSBORO. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
WBARRETTLocal storm report, Jun 29, 5:20 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 3 S BROOKS 47.77N 96.00W
06/29/2018 M65.00 MPH Red Lake MN MESONET
BROOKS RWIS MEASURED 65 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 5:22 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 8 W REYNOLDS 47.67N 97.28W
06/29/2018 Traill ND PUBLIC
PLENTY OF TREES DOWN ON HIGHWAY 15. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 65 min |
| Jun 29, 4:31 AM CDT | Tornado Warning | FGF | Norman | 29 min |
| Jun 29, 4:32 AM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 28 min |
| Jun 29, 4:42 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 63 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 63 min |
| Jun 29, 4:59 AM CDT | Tornado Warning | FGF | Clearwater, Polk | 31 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jun 29, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.